North Dakota, 2025

Damaging Winds in North Dakota, May 11, 2025

May 11, 2025 · NWS BIS · 6 events in 4 counties and zones

A variety of weak short-wave troughs moving through southwest flow aloft combined with a slow moving frontal boundary to produced thunderstorms over parts of western and central North Dakota. The thunderstorms were very short-lived, but were able to produce brief severe wind gusts over southwest North Dakota due to a very dry lower atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A variety of weak short-wave troughs moving through southwest flow aloft combined with a slow moving frontal boundary to produced thunderstorms over parts of western and central North Dakota. The thunderstorms were very short-lived, but were able to produce brief severe wind gusts over southwest North Dakota due to a very dry lower atmosphere. The strongest reported wind gust of 77 mph occurred at the Hettinger Airport in Adams County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 11, 4:44 PM MST, 19 minutes earlier. Its key messages:

  • Critical fire weather conditions expected across much of central North Dakota and the James River Valley through this evening. Critical fire weather conditions expected to remain tonight through Monday evening across south central North Dakota and much of the James River Valley.
  • Isolated to scattered thunderstorms possible this evening into the early overnight hours. Strong winds up to 60 mph will be the main threat from any storm that can develop.
  • Hot, dry, and breezy conditions to continue into Monday, with record high temperatures possible.
  • Near critical to critical fire weather conditions may continue for Tuesday.
  • Higher chances for rain and much cooler temperatures return for the second half of next week.
Area forecast discussion, May 11, 4:44 PM MST, 19 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
644 PM CDT Sun May 11 2025

.KEY MESSAGES...

- Critical fire weather conditions expected across much of
  central North Dakota and the James River Valley through this
  evening. Critical fire weather conditions expected to remain
  tonight through Monday evening across south central North
  Dakota and much of the James River Valley.

- Isolated to scattered thunderstorms possible this evening into
  the early overnight hours. Strong winds up to 60 mph will be
  the main threat from any storm that can develop.

- Hot, dry, and breezy conditions to continue into Monday, with
  record high temperatures possible.

- Near critical to critical fire weather conditions may continue
  for Tuesday.

- Higher chances for rain and much cooler temperatures return
  for the second half of next week.

&&

.UPDATE...
Issued at 638 PM CDT Sun May 11 2025

Isolated to scattered thunderstorms have developed along a weak
frontal boundary stretching from Lake Metigoshe southwestward
towards Dickinson, with a gap before additional thunderstorms
are again noted around Bowman. Forecast soundings, and current
sounding going up at BIS, show a very dry lower atmosphere and
thus the concern of strong wind gusts from any storm.

UPDATE
Issued at 540 PM CDT Sun May 11 2025

Have issued a Severe Thunderstorm Watch for McKenzie and Dunn
Counties, and all remaining counties south of there to the South
Dakota state line. Thunderstorms continue to develop to the
south and west, and with the very dry atmosphere below, very
strong wind gusts have become a significant concern.

&&

.DISCUSSION...
Issued at 325 PM CDT Sun May 11 2025

Dry and breezy conditions will continue to be found through
tonight. A surface low in the west combined with unsettled
southwesterly flow could still bring isolated to scattered
showers and thunderstorms this evening into the early overnight
hours. MUCAPE cape could get over 1000 J/KG this evening and
effective bulk shear may approach 40 knots. Low level hodographs
even show some veering with straight hodographs from there.
With higher dewpoints this could provide for more of a scattered
severe weather threat. However, dry air in place will make
thunderstorms elevated today. High DCAPE and inverted v
soundings also providing for mainly a wind threat today. Wind
gusts to 60 mph will be the main threat, with perhaps some small
hail if a more organized storm can develop. Otherwise, look for
mild temperatures, with breezy and dry conditions. As a result
of these dry conditions even at night, the Red Flag Warning has
been extend for some areas tonight through Monday evening. See
the Fire Weather Discussion for more details. Lows tonight will
be mild in the upper 50s to upper 60s. Some of these breezy
winds may also bring some blowing dust this evening in the
southeast.

Southwest flow aloft and southerly flow at the surface will
continue hot, dry, and breezy conditions. Highs will once again
be in the 90s, and could approach record readings for some.
Areas where the driest air lines up with breezy winds will
remain in the Red Flag Warning through Monday evening. Mainly in
south central North Dakota and the James River Valley, see the
Fire Weather Discussion. Chances for thunderstorms remain
minimal for Monday despite some afternoon instability. Warm air
aloft will help cap the atmosphere, as well as the lack of lift.
Monday evening sees some lingering breezy winds across the south
central, although humidity recoveries should improve. Look for
lows in the upper 50s to upper 60s once again. Tuesday's weather
will all depend on timing of a cold front. Central and eastern
areas may see lingering hot and breezy conditions, perhaps
leading to near critical or critical fire weather conditions.
Meanwhile western areas see a breezy north wind develop and
cooler temperatures. Precipitation chances could also return
with this front on Tuesday through Tuesday night. Perhaps some
strong to severe storms are possible in the east as a result,
although will depend on cold front timing and some capping
concerns. Lows Tuesday night will range in the 50s west to 60s
east.

Wednesday through the end of the work week still looks to be
cooler and active with a large trough transforming to a large
upper low. The start of this pattern change could still bring
about some strong to severe thunderstorms. CSU-MLP still showing
Wednesday as the highest chances for severe weather during the
upcoming week. High temperatures are forecast to go from the 60s
west to 80s east on Wednesday to the 50s and lower 60s to end
the week. Morning lows by the end of the week could also be in
the 30s, perhaps bringing some patchy frost later in the week
through the weekend. With this active pattern could be some
welcomed QPF. Currently the 48 hour chances of at least and inch
of rainfall according to the NBM peak at 40 to 60 percent later
in the week.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 638 PM CDT Sun May 11 2025

Isolated to scattered thunderstorms will be possible tonight.
Although not much precipitation is expected from any storm,
strong and variable wind gusts will be possible. Otherwise, VFR
conditions are expected.

&&

.FIRE WEATHER...
Issued at 325 PM CDT Sun May 11 2025

Near critical to critical fire weather conditions look to
continue through Monday evening, and may return on Tuesday. For the
rest of this evening, critical fire weather conditions will remain
across central North Dakota and the James River Valley as gusty
winds and very low humidity values will be found. Very dry
conditions will be found elsewhere, although winds will be short
of critical fire weather criteria. Isolated to scattered
thunderstorms are also possible through this evening, with gusty
and erratic winds possibly with any thunderstorm.

Tonight, poor humidity recoveries to as low as 35 percent and
lingering breezy southerly winds will provide critical fire
weather conditions for south central North Dakota and much of
the James River Valley. Elsewhere will see winds diminish and
humidity recover generally above 50 percent. Given this poor
recovering and lingering winds decided to extend the Red Flag
Warning through the night in the mentioned critical areas.

Monday, hot and very dry conditions will continue to be found
across much of western and central North Dakota bringing near
critical to critical fire weather conditions. South central
portions and much of the James River Valley are expected to have
breezy southerly winds, bringing critical fire weather
conditions. Given this, extended the Red Flag Warning through
Monday afternoon for the same areas that see a Red Flag Warning
through tonight. Otherwise look for highs remaining in the 90s
and a mainly dry forecast. Look for somewhat improved humidity
recoveries Monday night.

Near critical to perhaps critical fire weather conditions may
then return on Tuesday. Timing of a cold front combined with
uncertainty in fuels has cause for holding off on fire weather
products at this time.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
NDZ005-012-013-021-034-042.
Red Flag Warning until 9 PM CDT /8 PM MDT/ Monday for NDZ022-
023-025-035>037-045>048-050-051.

&&

UPDATE...JJS
DISCUSSION...Anglin
AVIATION...JJS
FIRE WEATHER...Anglin
Hazardous weather outlook, May 11, 4:35 PM MST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
635 PM CDT Sun May 11 2025

NDZ001>004-009>011-019-020-122345-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-Mercer-
Oliver-
635 PM CDT Sun May 11 2025 /535 PM MDT Sun May 11 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and south central North
Dakota.

.DAY ONE...Tonight

Near-critical fire weather conditions are possible this afternoon
and into the evening.

Isolated thunderstorms are possible this evening. A few storms
could become strong to severe with wind gusts to 60 mph being the
main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Near-critical fire weather conditions are possible again during
the daytime on Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ005-012-013-021-034-042-122345-
Rolette-McHenry-Pierce-McLean-Morton-Grant-
635 PM CDT Sun May 11 2025 /535 PM MDT Sun May 11 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota and south central North Dakota.

.DAY ONE...Tonight

A Red Flag Warning is in effect through this evening. See
weather.gov/bis for details.

Isolated thunderstorms possible this evening, with gusty winds
being the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Near-critical to critical fire weather conditions are possible
again during the daytime hours on Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ022-023-025-035>037-045>048-050-051-122345-
Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
635 PM CDT Sun May 11 2025 /535 PM MDT Sun May 11 2025/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

A Red Flag Warning is in effect this afternoon, through Monday
evening. See weather.gov/bis for details.

An isolated thunderstorm is possible this evening with gusty winds
being the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Red Flag Warning is in effect through Monday evening.

Near-critical to critical fire weather conditions are possible
again during the daytime hours on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ017-018-031>033-040-041-043-044-122345-
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
635 PM CDT Sun May 11 2025 /535 PM MDT Sun May 11 2025/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

Near-critical fire weather conditions are possible this afternoon
and into the evening.

Isolated thunderstorms are possible this evening. A few storms
could become strong to severe with wind gusts to 70 mph being the
main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Near-critical fire weather conditions are possible again during
the daytime on Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report strong wind gusts from any
thunderstorm.

The radar

The Bismarck radar (KBIS), 219 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bowman

When
May 11, 5:03 PM MST to 5:05 PM MST
Where
Bowman County, 4.17 mi W of Bowman
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
46.180, -103.487

Thunderstorm Wind, Adams

When
May 11, 7:23 PM MST to 7:26 PM MST
Where
Adams County, 0.48 mi E of Hettinger Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.020, -102.640

Thunderstorm Wind, Adams

When
May 11, 7:28 PM MST to 7:31 PM MST
Where
Adams County, Hettinger Arpt
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
46.020, -102.650

Thunderstorm Wind, Grant

When
May 11, 8:10 PM MST to 8:13 PM MST
Where
Grant County, 2.86 mi W of New Leipzig
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
46.370, -102.010

Thunderstorm Wind, Hettinger

When
May 11, 8:11 PM MST to 8:14 PM MST
Where
Hettinger County, 2.13 mi NNE of Bentley
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
46.360, -102.060

Thunderstorm Wind, Grant

When
May 11, 8:55 PM MST to 8:58 PM MST
Where
Grant County, 9.18 mi NNW of New Leipzig
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.500, -101.990

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2025Every state in 2025This day in weather historyWarnings in North Dakota, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247917, 1247916, 1247915, 1247914, 1247912, 1247911.